Hail, Yuma
- When
- August 5, 6:30 PM MST
- Where
- Yuma County, 8.69 mi SW of Clarkville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -102.720
During the evening thunderstorms moved into East Central Colorado from the west ahead of an upper level disturbance. The largest hail reported was the size of a golf ball north of Yuma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening thunderstorms moved into East Central Colorado from the west ahead of an upper level disturbance. The largest hail reported was the size of a golf ball north of Yuma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 5:03 PM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 603 PM MDT MON AUG 5 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 309 PM MDT MON AUG 5 2013 SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE THE MAIN FOCUS OF THE SHORT TERM TODAY. ON THE SYNOPTIC SCALE A WEAK RIDGE EXISTS ACROSS THE WESTERN THIRD OF THE CONUS WITH WESTERLY FLOW ABOVE 500MB. LOCALLY A STATIONARY FRONT EXISTED ACROSS OUR EASTERN COLORADO COUNTIES THIS MORNING AND LOOKING AT MESONET OBS DURING THE 18Z HOUR IT APPEARS THIS SFC BOUNDARY IS SHIFTING EAST. MEANWHILE THUNDERSTORM OUTFLOW FROM STORMS IN NEBRASKA LAST NIGHT IS WORKING ITS WAY SOUTHWARD...CAUSING BRIEF GUSTS TO 20+ KTS AND INITIATING A FEW SHORT-LIVED SHOWERS AND THUNDERSTORMS. REST OF TODAY...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE SURFACE BOUNDARY IN WESTERN KANSAS AND INCREASE IN COVERAGE ACROSS THE TRI-STATE AREA TOWARDS THE LATE AFTERNOON. EXPECTING STORMS TO GROW QUICKLY WITH 2000-3000 MLCAPE AND STEEP LOW TO MID-LEVEL LAPSE RATES. EFFECTIVE SHEAR OF 30-40KTS WILL SUSTAIN A FEW MULTICELL STRUCTURES...THOUGH SLOW STORM MOTIONS OF 10-15KTS MAY CAUSE STORMS TO COLLAPSE EARLY. SLOW STORM MOTIONS AND PWATS OF 1.3-1.5 INCHES WILL LEAD TO LOCALLY HEAVY RAINFALL...AND POSSIBLY A FLASH FLOOD THREAT. TONIGHT...STORMS WILL CONTINUE TO GENERALLY MOVE SOUTH AND EAST OUT OF REGION TONIGHT. SKIES WILL BEING TO CLEAR ABOVE BUT FOG AND LOW STRATUS CLOUDS ARE EXPECTED TO DEVELOP OVERNIGHT AND INTO TOMORROW MORNING...SIMILAR TO THIS PAST MORNING. WINDS WILL REMAIN LIGHT. TOMORROW...SURFACE LOW WILL DEVELOP OVER THE SOUTH-CENTRAL PLAINS TOMORROW WHILE A WEAK TROUGH/DRY LINE WILL DEVELOP IN EASTERN COLORADO WHICH WILL SERVE AS A FOCUS FOR CONVECTION TOMORROW. CONVECTION WILL BE DRIVEN BY A SHORTWAVE TROUGH MOVING ACROSS THE CENTRAL ROCKIES AND DIURNAL HEATING. CONDITIONS LOOK SIMILAR TO TODAY WITH 30-40KTS EFFECTIVE SHEAR...2000-3000 CAPE...AND HIGHER THAN NORMAL PWATS. THUS...A SEVERE THREAT IS AGAIN POSSIBLE. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 309 PM MDT MON AUG 5 2013 TUESDAY EVENING A COLD FRONT WILL BEGIN TO MOVE INTO THE AREA FROM THE NORTH. BEHIND THE FRONT THE LOW LEVEL JET WILL NOSE INTO THE AREA. MEANWHILE AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE FRONT AS IT MOVES SOUTH THROUGH THE AREA. THE BEST SHOT FOR RAINFALL WILL BE ALONG THE FRONT AS IT MOVES SOUTH THROUGH THE AREA DURING THE EVENING. BY THE MIDNIGHT THE FRONT WILL BE SOUTH OF THE AREA. ANOTHER STRONGER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE SOUTHERN HALF OF THE AREA DURING THE LATE EVENING/OVERNIGHT HOURS. INCREASED PRECIP. CHANCES DUE TO THE ENHANCED LIFTING FROM THE STRONGER SHORT WAVE AND NOSE OF THE LOW LEVEL MOVING OVER THE WESTERN HALF OF THE AREA. WEDNESDAY ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP OVER THE FAR WESTERN PART OF THE AREA. ACCOMPANYING THE SHORT WAVE WILL BE INCREASED MOISTURE...WITH SOUNDINGS SATURATING ALMOST ALL THE WAY TO THE GROUND. THE STRONGEST LIFT WILL BE IN THE MID MORNING THROUGH THE EARLY AFTERNOON ACROSS EAST CENTRAL COLORADO AND NORTHWEST KANSAS. WITH THE ADDED LIFT OF THE LOW LEVEL JET OVER THE WESTERN HALF...THERE SHOULD BE A GOOD CHANCE FOR RAINFALL. WAS DEBATING INCREASING CHANCES TO THE LIKELY CATEGORY ACROSS THE SOUTHWEST PART OF THE AREA...BUT MODELS DISAGREE WITH THE LOCATION OF THE SHORT WAVE TROUGH AND THE PLACEMENT OF THE STRONGEST LIFT. AS THE DAY PROGRESSES THE SHORT WAVE TROUGH MOVES EAST ACROSS THE AREA WITH THE LIFT WEAKENING DURING THE AFTERNOON. DID KEEP SOME HIGHER CHANCES GOING OVER THE SOUTH THINKING THE ADDED LIFT FROM THE FRONT WILL HELP WITH RAIN PRODUCTION. DUE TO THE SLOW STORM MOVEMENT HEAVY RAINFALL WILL BE A STRONG POSSIBILITY WITH ANY STORMS THAT DEVELOP. THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS DEVELOPING DURING THE MID TO LATE MORNING OVER THE FAR SOUTHWEST PART OF THE AREA. DURING THE AFTERNOON THE INSTABILITY IS PUSHED SOUTH OUT OF THE AREA. WEDNESDAY EVENING ANOTHER UPPER LEVEL SHORT WAVE TROUGH MOVES IN FROM THE WEST...ELONGATING OVER THE AREA AS THE NIGHT PROGRESSES. WITH GOOD FORCING OVER MOST OF THE AREA OVERNIGHT...DID A VERY BROADBRUSH FORECAST FOR PRECIP. CHANCES AS A RESULT. FOR THURSDAY THROUGH MONDAY A SIMILAR WEATHER PATTERN WILL CONTINUE TO BE IN PLACE OVER THE TRI-STATE AREA. MULTIPLE DISTURBANCES MOVE ACROSS THE AREA THROUGH THE PERIOD BRINGING RAINFALL CHANCES TO THE AREA EVERY DAY. THERE IS STILL QUITE A BIT OF DISAGREEMENT AS FAR AS PLACEMENT/TIMING OF EACH OF THE UPPER LEVEL DISTURBANCES THAT MOVE THROUGH...BUT AT THIS TIME THE WEEKEND LOOKS TO BE THE BEST CHANCE FOR RAINFALL. TEMPERATURES FOR THE PERIOD WILL BE NEAR NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 557 PM MDT MON AUG 5 2013 A FEW THUNDERSTORMS WILL REMAIN ACROSS THE CENTRAL HIGH PLAINS REGION THROUGH ABOUT 05Z. HAVE INCLUDED A VICINITY MENTION AT MCK WHILE STORMS SHOULD REMAIN FURTHER AWAY FROM GLD. EXPECT MOSTLY VFR CONDITIONS WITH SOME LOCALIZED MVFR TO IFR CONDITIONS WITH AREAS OF FOG DEVELOPING BETWEEN 09Z-13Z DUE TO A SATURATED BOUNDARY LAYER FOLLOWING THE RAIN SHOWERS ACROSS THE REGION THIS AFTERNOON AND EVENING. AM SOMEWHAT RELUCTANT TO GO LOWER WITH A PREVAILING FOG GROUP AS GUIDANCE INDICATES WINDS OVERNIGHT COULD TURN MORE SOUTHWESTERLY WITH SOMEWHAT DRYER AIR MOVING IN FROM THE WEST...WHICH IS A LESS FAVORABLE WIND DIRECTION FOR THE DEVELOPMENT OF FOG. EXPECT SOME THUNDERSTORM DEVELOPMENT ACROSS THE REGION BY LATE TUESDAY AFTERNOON AFTER 21Z. HAVE INTRODUCED A MID LEVEL CLOUD GROUP AT THAT TIME...BUT HAVE LEFT ANY MENTION OF TS OUT FOR NOW. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JJM LONG TERM...JTL AVIATION...LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT MON AUG 5 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT MON AUG 5 2013 /1139 AM CDT MON AUG 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR THE KANSAS-COLORADO BORDER. THESE STORMS WILL THEN MOVE ACROSS THE REMAINDER OF THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS. SOME OF THESE STORMS WILL BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. SLOW STORM MOTION AND LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO A FLASH FLOODING THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONTINUED CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE PERIOD. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE EACH DAY. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 531 PM MDT MON AUG 5 2013 NEZ079-080-060000- DUNDY-HITCHCOCK- 531 PM MDT MON AUG 5 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF PALISADE...MOVING SOUTHWEST AT 15 MPH. QUARTER SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. && LAT...LON 4008 10136 4027 10161 4036 10148 4035 10109 TIME...MOT...LOC 2330Z 043DEG 14KT 4045 10115 THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 606 PM MDT MON AUG 5 2013 NEZ079-080-060030- DUNDY-HITCHCOCK- 606 PM MDT MON AUG 5 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF WAUNETA...MOVING SOUTHWEST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. && LAT...LON 4014 10135 4029 10157 4036 10147 4035 10113 TIME...MOT...LOC 0006Z 043DEG 14KT 4038 10125 THEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 12 N STRATTON NE 40.33N 101.23W
08/05/2013 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
MKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT MON AUG 5 2013
COZ090-060130-
YUMA COUNTY-
659 PM MDT MON AUG 5 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUMA...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4011 10241 4008 10280 4021 10280 4027 10280
4033 10245
TIME...MOT...LOC 0100Z 261DEG 14KT 4019 10272
THEDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 7 NNW STRATTON NE 40.25N 101.28W
08/05/2013 E1.50 INCH HITCHCOCK NE TRAINED SPOTTER
&&
MKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM FUNNEL CLOUD 9 E CLARKVILLE 40.38N 102.45W
08/05/2013 YUMA CO PUBLIC
&&
MKThe Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463759.